Alert archive / North Carolina / Rip Current Statements in 2023
Rip Current Statement 21, NWS Wilmington, NC
NWS Wilmington, NC issued this rip current statement at Sep 11, 2023, 11:31 AM EDT for New Hanover County, Pender County, North Carolina. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2023, 11:31 AM EDT (15:31 UTC)
- Expired
- Sep 11, 2023, 7:56 PM EDT
- In force
- 8 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 516 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
318 WHUS42 KILM 111531 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1131 AM EDT Mon Sep 11 2023 NCZ106-108-120000- /O.NEW.KILM.RP.S.0021.230911T1531Z-230912T0000Z/ Coastal Pender-Coastal New Hanover- 1131 AM EDT Mon Sep 11 2023 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
187 WHUS42 KILM 112356 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 756 PM EDT Mon Sep 11 2023 NCZ106-108-121200- /O.CAN.KILM.RP.S.0021.000000T0000Z-230912T0000Z/ /O.NEW.KILM.RP.S.0022.230912T1000Z-230913T0000Z/ Coastal Pender-Coastal New Hanover- 756 PM EDT Mon Sep 11 2023 ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents expected. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Tuesday through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ SCZ054-056-121200- /O.NEW.KILM.RP.S.0022.230912T1000Z-230913T0000Z/ Coastal Horry-Coastal Georgetown- 756 PM EDT Mon Sep 11 2023 ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents expected. * WHERE...Coastal Horry and Coastal Georgetown Counties. * WHEN...From 6 AM EDT Tuesday through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ 21
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this rip current statement went out at Sep 11, 9:19 AM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 11, 9:19 AM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 919 AM EDT Mon Sep 11 2023 .SYNOPSIS... Warm and humid weather will continue through Wednesday with scattered showers and thunderstorms possible. Rain chances increase Wednesday ahead of a cold front that will cross the area Wednesday night into Thursday. Much cooler and drier air will move in for the end of the week. && .UPDATE... No significant changes were needed to the forecast with this morning update. The 12z MHX sounding revealed the atmosphere has a little higher moisture content between 900-600 mb than 06z GFS or NAM models thought. This adds about 0.2 inches to overall precipitable water values and may slightly increase the likelihood of some pop-up showers or storms this afternoon along the seabreeze front. && .NEAR TERM /THROUGH TONIGHT/... Region remains within the warm sector today as a weak front remains stalled north and west of the area. As the front is laying parallel to the flow aloft, there will be little to no movement of the surface boundary. The local area remains within a warm, moist environment with modest mid-level lapse rates. Flow aloft is weakly divergent and the sea breeze should have at least some success developing isolated to scattered showers and thunderstorms. Coverage will be limited by the abundance of mid-level dry air. Precipitable water will be right around values typical for this time of year, 1.8- 1.7 however, the bulk of this moisture is in the lower levels. Humidity above 15k ft quickly drops off with forecast soundings showing RH around 20k ft under 10%. This will lead to development of some cumulus towers, but these will struggle to expand much beyond 20k ft except for areas where low level convergence is highest. Inflection point in Brunswick county is likely a good bet as is the convergence area in southern Georgetown county. These areas should have slightly better rain chances, but even in these areas convection will struggle. Most of the area should remain dry today. Temperatures above climo continue with highs running 3-5 degrees above. Partial thickness bumps up a little from yesterday and with overall similar conditions would expect to see highs a degree or two warmer for most areas compared to Sun. Abundant low level moisture will help keep lows 5-10 degree above climo. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Get through this period, and you get a good, pumpkin spicy taste of fall... Tuesday will serve as a transitional weather day of sorts. Aloft, the area is split between a deepening trough to the west, with the parent upper low sweeping through the Great Lakes region, and then Hurricane Lee offshore several hundred miles to the southeast. Not much upper level activity drives the weather Tuesday, so localized effects will take over. Westerly flow in the low-levels keeps the atmosphere a bit on the drier side, but there remains enough buoyancy and instability for some scattered showers and storms in the afternoon, particularly closer to the coast. Convection should start to settle after sunset. Tuesday night, the trough deepens just a bit more and starts to infiltrate the Carolinas, with the axis moving through the local forecast area by Wednesday night. This pushes a potent cold front through the area Wednesday, bringing a more organized squall line of showers and thunderstorms. Moisture and instability peak ahead of this frontal passage, but shear, particularly in the lower levels, is not impressive. Even the MLCAPE values, which have remained consistently elevated in recent weeks, may not even reach 1500 J/kg in this case. As such, no severe weather expected with this front. Front pulls offshore Wednesday night. Winds in the low- to mid- levels go northerly, bringing in cooler, drier air. Rain chances taper off for good after midnight. Tuesday may very well be the last day of 2023 in which we record highs in the 90s. Some guidance shows a couple places hitting 90 on Wednesday before the front moves through, but confidence is lower here, considering the ample cloud cover and rain. Lows Tuesday night linger near or just below 70. After the frontal passage Wednesday night, lows drop into the low-to-mid 60s inland, upper 60s at the coast. Dangerous rip currents and surf from Hurricane Lee will continue along local beaches. See the Surf section below, and go to weather.gov/beach/ilm for the latest beach and surf forecast. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Absolutely gorgeous weather from here on out. Canadian high pressure drops in and sticks around through the rest of the week. Cold air advection maximizes Thursday and Friday, meaning that you should absolutely open your windows at night. Moisture lingers in the low levels Thursday, mostly due to northeasterly flow brought in from offshore Hurricane Lee. But by Thursday evening, precipitable water values finally drop below an inch, hitting a minimum of below half an inch by Friday. Highs in the low 80s for most, while some may only top off in the upper 70s Friday. Lows Thursday night in the upper 50s inland, near 60 at the coast. Friday night lights on the gridiron will really feel how they should be: with a little crisp in the air. Lows that night in the mid 50s inland, upper 50s at the coast. Temperatures moderate a little more over the weekend, though it's hard to dramatically change the characteristics of the Canadian airmass. Highs in the low-to-mid 80s over the weekend. Lows Saturday night in the upper 50s inland, near 60 at the coast. Dangerous rip currents and surf from Hurricane Lee will continue along local beaches for most of this period. See the Surf section below, and go to weather.gov/beach/ilm for the latest beach and surf forecast. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... Slight reduction in boundary layer winds has allowed for some fog development this morning, mainly inland closer to the front. LBT bouncing between MVFR and IFR while FLO is starting to trend toward MVFR. Any restrictions will end shortly after sunrise with widespread VFR for much of today. Winds from the south under 10 kt today and tonight. Isolated showers and thunderstorms will develop this afternoon, mainly along the sea breeze. Abundance of dry air aloft will limit coverage and have only opted for VCTS at ILM, keeping other terminals free of TS. Any convection that does develop will be diurnal in nature, weakening in the 22Z-00Z window. Extended Outlook...Potential for MVFR/IFR fog/ceilings Tue and Wed mornings. Isolated convection Tue may lead to MVFR/IFR conditions. Convection will become more widespread Wed, increasing potential MVFR/IFR conditions. && .MARINE... Through Tonight...Generally benign marine conditions across the area today and tonight. Winds will be light and variable in the morning, becoming more onshore and increasing somewhat as the sea breeze develops. Winds go back to light and variable for the evening and overnight with the breakdown of the sea breeze circulation. Bigger story will be the seas with swells from Hurricane Lee becoming more pronounced. Seas 2-3 ft this morning increase to 2-4 ft in the afternoon and evening with 3-4 ft overnight. The southeast swell will be dominant today and tonight running 3 ft at 14 seconds today and 3-4 ft at 14 seconds overnight. Tuesday through Friday...South to southwesterly flow at 5-10kts continues during the daytime hours Tuesday and Wednesday, with showers and storms possible each day, particularly Wednesday ahead of a cold front. Front moves through Wednesday night, and winds quickly veer to the west, and then NNE by early Thursday morning, locking in right there through the end of the period. Pressure gradient increases, and gusts up to 20-25kts expected. Southeasterly swell really cranks up from offshore Hurricane Lee, with periods up to 15-16 seconds. Seas at 3-4ft Tuesday become 4-6ft Wednesday, and then 6-8ft Thursday and Friday. Obviously a Small Craft Advisory will be needed to cover this threat. && .TIDES/COASTAL FLOODING... Swells from distant Hurricane Lee have already started to reach the area beaches. Thus far the wave power has been low, but today larger, more powerful swells will begin arriving. Surf heights this morning will be around 3 ft, but could increase to 5 ft by the afternoon. Surf heights will continue increasing the next several days with wave periods remaining in the 13 to 16 second range. This will create conditions ideal for the development of powerful rip currents along with very rough surf. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM UPDATE...TRA NEAR TERM...III SHORT TERM...IGB LONG TERM...IGB AVIATION...III MARINE...III/IGB TIDES/COASTAL FLOODING...III/IGB
Hazardous weather outlook, Sep 11, 3:14 AM EDT, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 314 AM EDT Mon Sep 11 2023 NCZ110-120715- Coastal Brunswick- 314 AM EDT Mon Sep 11 2023 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Elevated rip current threat for much of the week, due to long period swells from distant Hurricane Lee. High Surf Advisory possible midweek, mainly North Carolina beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-056-120715- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 314 AM EDT Mon Sep 11 2023 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Elevated rip current threat for much of the week, due to long period swells from distant Hurricane Lee. High Surf Advisory possible midweek, mainly North Carolina beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-120715- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 314 AM EDT Mon Sep 11 2023 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Small Craft Advisory conditions likely Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 120715- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 314 AM EDT Mon Sep 11 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 7:56 PM EDT | Rip Current Statement | ILM | New Hanover, Pender | 24 hr |
Nearby
Rip Current Statements in North Carolina, 2023Every rip current statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.